Alert archive / Mississippi / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 120, NWS Mobile, AL

April 11, 2005Wayne County, Mississippi; Washington County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Apr 11, 2005, 7:14 PM CDT for Wayne County, Mississippi; Washington County, Alabama. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2005, 7:14 PM CDT (00:14 UTC)
Expired
Apr 11, 2005, 7:45 PM CDT
In force
31 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Washington County, AL, Wayne County, MS

The radar

The Mobile radar (KMOB), 99 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2005-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2005-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 230 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
230 m²/s²
0-3 km storm-relative helicity
365 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 120014
SVRMOB
ALC129-MSC153-120045-
/O.NEW.KMOB.SV.W.0120.050412T0014Z-050412T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
714 PM CDT MON APR 11 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  WASHINGTON COUNTY IN SOUTHWEST ALABAMA
  WAYNE COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 745 PM CDT

* AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND   
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED ABOUT 11 
MILES SOUTH OF WAYNESBORO...AND   MOVING NORTHEAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUCKATUNNA AND ROBINSON JUNCTION BY 720 PM CDT
  HEALING SPRINGS BY 735 PM CDT
  MILLRY AND KOENTON BY 740 PM CDT
  
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3155 8878 3141 8865 3152 8807 3169 8817

$$
1 follow-up statement
000 
WWUS54 KMOB 120039
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
739 PM CDT MON APR 11 2005

ALC129-MSC153-120049-
/O.CAN.KMOB.SV.W.0120.000000T0000Z-050412T0045Z/
WASHINGTON AL-WAYNE MS-
739 PM CDT MON APR 11 2005

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WAYNE AND
NORTHERN WASHINGTON COUNTIES IS CANCELLED...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT MONDAY EVENING
FOR SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI.

LAT...LON 3155 8878 3141 8865 3152 8807 3169 8817

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 3:00 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Apr 11, 3:00 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
300 PM CDT MON APR 11 2005

.SHORT TERM...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL
DEVELOP AND MOVE EAST ACROSS THE REGION LATER TONIGHT. LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE WITH ACCUMULATIONS FROM 1 TO 3 INCHES
COUNTY WIDE FOR SOME AREAS. WITH THIS AND SATURATED CONDITIONS
ALREADY IN PLACE FOR MOST AREAS WILL HAVE TO ISSUE A FLOOD WATCH FOR
ALL OF THE CWFA FOR TONIGHT. WITH MOST OF THE UPPER DYNAMICS
REMAINING WEST AND PUSHING NORTH OF THE REGION LATER TONIGHT THE
THREAT OF SEVERE WEATHER SHOULD BE SOMEWHAT LESS THAN LAST TWO
EVENTS. WITH MARGINAL INSTABILITY AND STRONG VERTICAL SHEAR MOSTLY
DURING THE EVENING HOURS WILL HAVE TO MONITOR CLOSELY FOR A FEW
ROTATING STORMS INITIALLY. LATEST MODELS SOUNDINGS ALSO DEPICT
CONDITIONS WILL BE FAVORABLE FOR SMALL TO MEDIUM SIZE HAIL WITH SOME
OF THE STRONGER STORMS THROUGH MOST OF THE NIGHT. HAD TO TWEAK TEMPS
A DEGREE OR TWO FOR TONIGHT AND WED MAINLY ADJUSTING FOR THE LATEST
MOS GUIDANCE. /32

.LONG TERM...(TUESDAY THROUGH SUNDAY)...NUMEROUS SHOWERS AND
THUNDERSTORMS ASSOCIATED WITH THE MAIN S/W TROF WILL BE MOVING
ACROSS THE EASTERN PORTIONS OF THE CWFA BETWEEN 12 AND 15Z TUE. MAIN
UPPER LOW OVER AR WILL BEGIN TO MOVE EAST THEN SOUTHEAST ACROSS
EXTREME NORTHERN MS AND MUCH OF THE NORTHERN HALF OF AL DURING THE
DAY ON WED. WITH THIS EXPECT CLOUDS AND MAYBE A FEW SHOWERS OVER
NORTHERN SECTIONS OF THE CWFA EARLY WED. BY WED AFTERNOON CLOUDS AND
SHOWERS WILL MOVE OFF TO THE EAST AS A SECONDARY SURGE OF COOLER
DRIER AIR ADVECTS SOUTH OVER THE REGION. FOR THE REMAINDER OF THE
WEEK EXPECT DRY CONDITIONS TO CONTINUE WITH LOWS IN THE 50S AND
HIGHS IN THE LOW TO MID 70S. BY FRI AFT A WEAK RETURN FLOW FROM THE
GULF WILL DEVELOP MAINLY NEAR THE COAST DURING THE AFT HOURS
POSSIBLY GIVING WAY FOR ENOUGH MOISTURE FOR PATCHY FOG FRI AND SAT
NIGHTS.
/32

&&

.MARINE...STRONG ONSHORE WINDS WILL CONTINUE OVERNIGHT AHEAD OF AN
APPROACHING COLD FRONT THAT IS EXPECTED TO PUSH ACROSS THE MARINE
WATERS BY MIDDAY TUESDAY. AN ACTIVE CONVECTIVE LINE OF STORMS WILL
PRECEDE THE FRONT AND PUSH ACROSS THE MARINE AREA OVERNIGHT. IN THE
WAKE OF THE FRONT...A MODERATE TO STRONG NORTHWEST FLOW WILL DEVELOP
LATE TUESDAY AND PREVAIL THROUGH WEDNESDAY...AS A REINFORCING SURGE
COMES THROUGH LATE ON WEDNESDAY. OFFSHORE WINDS AND SEAS DIMINISH ON
THURSDAY AND REMAIN FAIRLY LIGHT INTO THE WEEKEND AS THE SURFACE
RIDGING SLOWLY BUILDS INTO THE REGION. /39

&&

.FIRE WEATHER...LOWER THAN NORMAL AFTERNOON HUMIDITIES WILL BECOME A
CONCERN BY WED AND CONTINUE FOR THE REMAINDER OF THE WEEK. WILL HAVE
TO MONITOR CLOSELY FOR POSSIBLE WATCHES AND WARNINGS.
/32

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      64  79  52  75 /  80  40  10  10
PENSACOLA   64  79  57  77 /  80  60  10  10
DESTIN      64  75  62  77 /  80  60  10  10
EVERGREEN   62  77  49  72 /  80  60  10  10
WAYNESBORO  61  78  49  72 /  80  40  10  20
CAMDEN      60  76  51  72 /  80  60  10  20

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...FLASH FLOOD WATCH TONIGHT ALL ZONES.
     SMALL CRAFT ADVISORY TONIGHT GMZ630-650-670.
FL...FLASH FLOOD WATCH TONIGHT ALL ZONES.
     SMALL CRAFT ADVISORY TONIGHT GMZ655-675.
MS...FLASH FLOOD WATCH TONIGHT ALL ZONES.

&&
Hazardous weather outlook, Apr 11, 2:05 PM CDT, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
205 PM CDT MON APR 11 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-120400-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
205 PM CDT MON APR 11 2005

...THERE IS A SLIGHT RISK OF SEVERE STORMS ACROSS THE AREA TONIGHT...
...A FLASH FLOOD WATCH WILL BE POSTED FOR THE REGION TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE STORMS TONIGHT AS A COLD FRONT
APPROACHES FROM THE WEST. THE MAIN RISK OF SEVERE STORMS WILL BE
ACROSS SOUTHEAST MISSISSIPPI AND SOUTHWEST ALABAMA DURING THE EVENING
HOURS AND INTO THE EARLY MORNING TUESDAY...TRANSITIONING INTO SOUTH
CENTRAL ALABAMA AND THE WESTERN FLORIDA PANHANDLE IN THE PRE-DAWN
HOURS ON TUESDAY. SOME OF THE STORMS COULD BECOME STRONG ENOUGH TO
PRODUCE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES.

AS THE LINE OF THUNDERSTORMS MOVES THROUGH DURING THE OVERNIGHT
HOURS TONIGHT AND INTO TUESDAY MORNING...LOCALLY HEAVY RAINS WILL BE
POSSIBLE. SEVERAL AREA RIVERS REMAIN IN FLOOD...AND ANY ADDITIONAL
HEAVY RAINFALL WILL LIKELY RESULT IN A CONTINUED FLOOD FOR THOSE
RIVERS ALONG WITH AN INCREASED RISK OF FLOODING FOR OTHER RIVERS
WHICH ARE CURRENTLY JUST BELOW FLOOD STAGE AT THIS TIME. WITH
RECENT HEAVY RAINS...IT WILL NOT TAKE A LONG PERIOD OF HEAVY RAIN TO
RESULT IN RAPID FLOODING OF CREEKS AND SMALLER RIVER SYSTEMS AS WELL
ACROSS SOUTHEAST MISSISSIPPI...SOUTHWEST ALABAMA AND THE WESTERN
FLORIDA PANHANDLE.

IN ADDITION TO THE THUNDERSTORMS EXPECTED OVER THE NEXT 24 HOURS...
STRONG SOUTHEASTERLY WINDS OF 20 TO 25 KNOTS OVER THE GULF
OF MEXICO WILL RESULT IN ROUGH SEA CONDITIONS POSING A HAZARD TO
SMALL CRAFT OPERATORS OVER THE COASTAL WATERS. THE NATIONAL WEATHER
SERVICE HAS POSTED SMALL CRAFT ADVISORIES FOR TONIGHT ACROSS THE
COASTAL WATERS OF ALABAMA AND THE WESTERN FLORIDA PANHANDLE.

THESE STRONG ONSHORE WINDS WILL ALSO RESULT IN A HIGH RISK OF DEADLY
RIP CURRENTS IN THE SURF ALONG AREA BEACHES TONIGHT. SWIMMING IS
STRONGLY DISCOURAGED THIS EVENING AND OVERNIGHT. REMEMBER TO HEED
ANY WARNING OR ADVISORY FLAGS POSTED ALONG AREA BEACHES.

STAY TUNED FOR LATER STATEMENTS AND UPDATED FORECAST INFORMATION
FROM THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MOBILE
REGARDING THE SEVERE WEATHER POTENTIAL TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

SEVERAL RIVERS ARE FORECAST TO REMAIN IN FLOOD THROUGH THE MIDDLE OF
THE WEEK.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGERS WILL LIKELY BE
REQUIRED TONIGHT INTO TUESDAY MORNING.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 9:08 PM CDTSpecial Marine WarningMOB97 min
Apr 11, 11:07 PM CDTSpecial Marine WarningMOB83 min
Apr 12, 12:19 AM CDTSpecial Marine WarningMOB116 min
Apr 12, 12:43 AM CDTSevere Thunderstorm WarningMOBBaldwin, Mobile62 min
Apr 12, 1:10 AM CDTTornado WarningMOBBaldwin, Mobile35 min
Apr 12, 1:42 AM CDTSevere Thunderstorm WarningMOBBaldwin, Escambia33 min
Apr 12, 2:14 AM CDTSpecial Marine WarningMOB2 hr
Apr 12, 2:57 AM CDTSevere Thunderstorm WarningMOBBaldwin63 min
Apr 12, 3:39 AM CDTTornado WarningMOBBaldwin36 min
Apr 12, 4:14 AM CDTSpecial Marine WarningMOB2 hr
Apr 12, 7:35 AM CDTSpecial Marine WarningMOB115 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2005Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.